Limits...
Complications after oesophagectomy with possible contribution of neoadjuvant therapy including an EGFR-antibody to a fatal outcome.

Knauer M, Haid A, Ammann K, Lang A, Offner F, Türtscher M, Cerkl P, Wenzl E - World J Surg Oncol (2007)

Bottom Line: Administration is said to be safe and well tolerated with common, usually mild dermatologic side effects.So far we have never observed this fatal combination of drain erosion of the stomach with fibrinous pleurisy and unmanageable progressive tracheal defect before.Clinicians should be aware of the possibility of fatal side effects and careful recording of all complications is necessary in ongoing and planned studies to obtain more evidence about safety and tolerance of targeted therapies.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of General and Thoracic Surgery, General Hospital of Feldkirch, Academic Teaching Hospital, Feldkirch, Austria. knaui@gmx.at.

ABSTRACT

Background: Different molecular therapies like the EGFR-inhibiting antibody cetuximab have come into clinical practice. Cetuximab is EMEA-approved for metastatic colorectal cancer and advanced squamous-cell head and neck cancer. Administration is said to be safe and well tolerated with common, usually mild dermatologic side effects.

Case presentation: We present the case of a patient with fatal complications after oesophagectomy and neoadjuvant chemotherapy including cetuximab for squamous-cell esophageal cancer. A transthoracic en-bloc oesophagectomy was performed. Few days later the patient died due to gas exchange dysfunction and circulation instability after a previously unseen combination of drain-erosion of the stomach with subsequent pleurisy and air leak of the left main bronchus.

Conclusion: So far we have never observed this fatal combination of drain erosion of the stomach with fibrinous pleurisy and unmanageable progressive tracheal defect before. The role of cetuximab in the multifactorial aetiology of damages of stomach and trachea after oesophagectomy remains unclear since we are not able to link the complication directly to cetuximab or definitely exclude it as a sole surgical complication. Clinicians should be aware of the possibility of fatal side effects and careful recording of all complications is necessary in ongoing and planned studies to obtain more evidence about safety and tolerance of targeted therapies.

No MeSH data available.


Related in: MedlinePlus

Unmanageable increase of tracheal damage within four days. Left picture with a small 0.5 cm defect, in center defect increasing after 2 days and the rightmost picture shows a 2 cm defect of the left main bronchus short before death of the patient.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC2147013&req=5

Figure 2: Unmanageable increase of tracheal damage within four days. Left picture with a small 0.5 cm defect, in center defect increasing after 2 days and the rightmost picture shows a 2 cm defect of the left main bronchus short before death of the patient.

Mentions: Reevaluation showed nearly no remission of the tumor as well as stable disease in the suspect lymph nodes. Because of lack of response and the intense toxicity the patient wanted to stop the neoadjuvant therapy and proceeded to transthoracic en bloc oesophagectomy five weeks after the last cetuximab application. Replacement of the esophagus was performed with an orthotopic gastric tube and cervical esophago-gastrostomy. On the third postoperative day a leakage from the right thoracic drain was observed and the following immediate revision operation showed an erosion of the stomach, which was most likely caused by a thoracic drain positioned in the vicinity of the gastric tube. The anastomosis 3 cm above the defect was completely intact with macroscopic sufficient blood circulation. Because of an additional fibrinous pleurisy we had to conduct a disconnection esophagostomy, catheter-gastrostomy and -jejunostomy for early enteral feeding. After four days the patient developed an airleak of the left main bronchus just below the tracheal bifurcation. At the time of the first bronchoscopy we found a 5 mm ulcer where the tracheal tube cuff was located during the operation until extubation on the first postoperative day. Within four days the defect's size increased by fourfold as shown in figure 2 and a tracheal stent had to be implanted. This stent successfully closed the leak for several hours until a second leakage above the first was observed which was covered by the cuff of the tracheal tube. Neither the stent nor the cuff could successfully reduce the airleak and the situation demanded a right-sided intubation. Three days later the patient died due to refractory gas exchange dysfunction and circulation instability.


Complications after oesophagectomy with possible contribution of neoadjuvant therapy including an EGFR-antibody to a fatal outcome.

Knauer M, Haid A, Ammann K, Lang A, Offner F, Türtscher M, Cerkl P, Wenzl E - World J Surg Oncol (2007)

Unmanageable increase of tracheal damage within four days. Left picture with a small 0.5 cm defect, in center defect increasing after 2 days and the rightmost picture shows a 2 cm defect of the left main bronchus short before death of the patient.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC2147013&req=5

Figure 2: Unmanageable increase of tracheal damage within four days. Left picture with a small 0.5 cm defect, in center defect increasing after 2 days and the rightmost picture shows a 2 cm defect of the left main bronchus short before death of the patient.
Mentions: Reevaluation showed nearly no remission of the tumor as well as stable disease in the suspect lymph nodes. Because of lack of response and the intense toxicity the patient wanted to stop the neoadjuvant therapy and proceeded to transthoracic en bloc oesophagectomy five weeks after the last cetuximab application. Replacement of the esophagus was performed with an orthotopic gastric tube and cervical esophago-gastrostomy. On the third postoperative day a leakage from the right thoracic drain was observed and the following immediate revision operation showed an erosion of the stomach, which was most likely caused by a thoracic drain positioned in the vicinity of the gastric tube. The anastomosis 3 cm above the defect was completely intact with macroscopic sufficient blood circulation. Because of an additional fibrinous pleurisy we had to conduct a disconnection esophagostomy, catheter-gastrostomy and -jejunostomy for early enteral feeding. After four days the patient developed an airleak of the left main bronchus just below the tracheal bifurcation. At the time of the first bronchoscopy we found a 5 mm ulcer where the tracheal tube cuff was located during the operation until extubation on the first postoperative day. Within four days the defect's size increased by fourfold as shown in figure 2 and a tracheal stent had to be implanted. This stent successfully closed the leak for several hours until a second leakage above the first was observed which was covered by the cuff of the tracheal tube. Neither the stent nor the cuff could successfully reduce the airleak and the situation demanded a right-sided intubation. Three days later the patient died due to refractory gas exchange dysfunction and circulation instability.

Bottom Line: Administration is said to be safe and well tolerated with common, usually mild dermatologic side effects.So far we have never observed this fatal combination of drain erosion of the stomach with fibrinous pleurisy and unmanageable progressive tracheal defect before.Clinicians should be aware of the possibility of fatal side effects and careful recording of all complications is necessary in ongoing and planned studies to obtain more evidence about safety and tolerance of targeted therapies.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of General and Thoracic Surgery, General Hospital of Feldkirch, Academic Teaching Hospital, Feldkirch, Austria. knaui@gmx.at.

ABSTRACT

Background: Different molecular therapies like the EGFR-inhibiting antibody cetuximab have come into clinical practice. Cetuximab is EMEA-approved for metastatic colorectal cancer and advanced squamous-cell head and neck cancer. Administration is said to be safe and well tolerated with common, usually mild dermatologic side effects.

Case presentation: We present the case of a patient with fatal complications after oesophagectomy and neoadjuvant chemotherapy including cetuximab for squamous-cell esophageal cancer. A transthoracic en-bloc oesophagectomy was performed. Few days later the patient died due to gas exchange dysfunction and circulation instability after a previously unseen combination of drain-erosion of the stomach with subsequent pleurisy and air leak of the left main bronchus.

Conclusion: So far we have never observed this fatal combination of drain erosion of the stomach with fibrinous pleurisy and unmanageable progressive tracheal defect before. The role of cetuximab in the multifactorial aetiology of damages of stomach and trachea after oesophagectomy remains unclear since we are not able to link the complication directly to cetuximab or definitely exclude it as a sole surgical complication. Clinicians should be aware of the possibility of fatal side effects and careful recording of all complications is necessary in ongoing and planned studies to obtain more evidence about safety and tolerance of targeted therapies.

No MeSH data available.


Related in: MedlinePlus